Alert archive / Kansas / Special Weather Statements in 2016

Special Weather Statement, NWS Goodland, KS

August 23, 2016Rawlins County, Kansas; Hitchcock County, Nebraska

NWS Goodland, KS issued this special weather statement at Aug 23, 2016, 12:21 AM CDT for Rawlins County, Kansas; Hitchcock County, Nebraska. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2016, 12:21 AM CDT (05:21 UTC)
Expired
Aug 23, 2016, 1:00 AM CDT
In force
39 min
Issued by
NWS Goodland, KS

Counties Rawlins County, KS, Hitchcock County, NE

The radar

The Goodland radar (KGLD), 93 km from the middle of the area, began a volume at 05:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2016-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 958 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2016-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
958 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
2188 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

171 
WWUS83 KGLD 230521
SPSGLD

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1121 PM MDT MON AUG 22 2016
 
KSZ001>003-014-NEZ079>081-230600-
DECATUR KS-CHEYENNE KS-THOMAS KS-RAWLINS KS-DUNDY NE-RED WILLOW NE-
HITCHCOCK NE-
1121 PM MDT MON AUG 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DECATUR...RAWLINS...
NORTHWESTERN THOMAS AND NORTHEASTERN CHEYENNE COUNTIES IN
NORTHWESTERN KANSAS...EASTERN DUNDY...HITCHCOCK AND WESTERN RED
WILLOW COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL MIDNIGHT MDT/100 AM
CDT/...

AT 1121 PM MDT/1221 AM CDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTH OF BENKELMAN
TO 10 MILES NORTH OF LEVANT. MOVEMENT WAS NORTHEAST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MCCOOK...ATWOOD...BENKELMAN...TRENTON...CULBERTSON...BIRD CITY AND
PALISADE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 4002 10054 3945 10129 3999 10171 4035 10142
      4035 10070
TIME...MOT...LOC 0521Z 228DEG 9KT 4023 10156 3953 10123 

$$

JN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Aug 22, 6:25 PM CDT, 5 hours 56 minutes earlier.

Area forecast discussion, Aug 22, 6:25 PM CDT, 5 hours 56 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
525 PM MDT MON AUG 22 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 220 PM MDT Mon Aug 22 2016

A weather disturbance is forecast to move across much of the area
from the southwest later this afternoon through much of the
overnight hours. Some gusty outflow winds and locally heavy rainfall
will be the primary threats. Breezy southerly winds expected to
continue through midnight before slowly decreasing and veering to
the southwest and west (along/west of the CO/KS border) ahead of an
approaching front. Low temperatures should range from the mid 50s to
near 60 in far eastern Colorado with low to upper 60s east of the
border.

For Tuesday the back end of expected precipitation will just about
clear the far east and northeast parts of the area around sunrise
with a mostly sunny sky the rest of the day. There may be an
isolated thunderstorm along the front generally centered from
Trenton to Goodland and Tribune during the afternoon. High
temperatures in the upper 80s to around 90 west with low to mid 90s
elsewhere expected.

.LONG TERM...(Tuesday night through Monday)
Issued at 219 PM MDT Mon Aug 22 2016

Tuesday Night through Thursday...Main forecast concern for the
period will be placement and impacts related to strong frontal
boundary that will likely be to the south of the area during the
period. While the position of large scale features seems to have a
large degree of agreement with respect to latest forecasts...details
impacting sensible wx seem to show a large degree of variability
evident in SREF plumes of temperature with 30 degrees separating the
coolest and warmest members on Wednesday...with EKDMOS showing a
similar (20 F) spread between 10 and 90th percentiles. With this
data in mind...overall temperature forecast will be rather low
confidence as highly variable elements like the degree of cloud
cover will play a large role in observed values.

CWA will most likely start period in post frontal/upslope flow
regime with persistent CAA from the east. Am a little unsure of
magnitude of cold air as a lot of it appears driven by diabatic
processes along front...but good agreement on overall pattern. PV
fields indicate short wave trough will slide over the area on
Tuesday Night and Wednesday and while static stability does appear
somewhat low...elevated condensation pressure deficits call into
question whether any parcels would become saturated to take
advantage of lift. That being said...enough support to at least
warrant chance pops on Wednesday morning and will focus things in
eastern cwa where H7 frontal zone may focus mesocale ascent in
presence of aforementioned instability. Precipitation should move
to the south and diminish through the afternoon and evening.
Chance for showers will remain along periphery of cwa through
Thursday...but expect bulk of precipitation to be south and west
of area.

In the extended (Thursday Night- Monday)...Weather pattern will
remain active across the area through the period as CWA remains on
periphery of southeast CONUS ridge with a series of weak short wave
impulses moving through the flow. As sfc low/trough develops over
the start of the period may see gusty southerly winds during the
afternoon on Friday and Saturday which will be key in provided
needed moisture return for convective development and potential
strength of storms. GEFS ensemble plumes support at least a marginal
risk of a severe storm or two Friday night with 1000-1500 J/Kg of
CAPE and around 30kts of shear in most plumes. With large amount of
uncertainty in the closer periods...hard to get to confident in the
details at this point and kept bulk of forecast near mean values.
Aside from periodic storm chances expect a gradual warming trend
through the forecast and high temps climbing into the 90s again by
Monday as H5 ridge begins to amplify.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 525 PM MDT Mon Aug 22 2016

VFR conditions should prevail at both KMCK and KGLD terminals,
though brief drops to MVFR vis (3-6 sm) can't be ruled out if a
stronger thunderstorm were to impact either terminal. Best
thunderstorm coverage will tend to be south of I-70 though KGLD is
in line with best chances, and KMCK later when thunderstorms move
northeast. All of this activity should transition eastward as the
upper level disturbance moves out of the region.

Gusty winds should slowly diminish through the first 6 hours of
the TAF period, then decreasing below 12kt. Surface winds are
still expected to shift to the southwest late tonight, then
northwest by Tuesday afternoon as surface low pressure transitions
over the region. There may be a brief period of low level wind
shear at KMCK late tonight during this transition period (roughly
05-10Z).

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...JRM
AVIATION...DR
Hazardous weather outlook, Aug 22, 11:35 AM CDT, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1035 AM MDT MON AUG 22 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1035 AM MDT MON AUG 22 2016 /1135 AM CDT MON AUG 22 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A WEATHER DISTURBANCE WILL MOVE ACROSS MUCH OF THE AREA FROM THE
SOUTHWEST LATE THIS AFTERNOON THROUGH THE OVERNIGHT HOURS. THE
PRIMARY THREATS WILL BE LOCALLY GUSTY OUTFLOW WINDS TO 50 MPH AND
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Aug 22, 8:57 PM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
757 PM MDT MON AUG 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     HAIL             4 SE RULETON            39.30N 101.83W
08/22/2016  E0.75 INCH       SHERMAN            KS   PUBLIC

            DIME SIZE HAIL REPORTED SOUTHEAST OF RULETON.

&&

RHUSTED
Local storm report, Aug 22, 9:01 PM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
801 PM MDT MON AUG 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     HAIL             EDSON                   39.33N 101.54W
08/22/2016  E0.75 INCH       SHERMAN            KS   PUBLIC

            DIME SIZE HAIL JUST BEGINNING IN EDSON.

&&

RHUSTED
Local storm report, Aug 22, 9:15 PM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
815 PM MDT MON AUG 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     TSTM WND GST     2 W EDSON               39.33N 101.58W
08/22/2016  M59.00 MPH       SHERMAN            KS   MESONET

&&

RHUSTED
Special weather statement, Aug 22, 10:40 PM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1040 PM CDT MON AUG 22 2016

KSZ002-014-230430-
THOMAS KS-RAWLINS KS-
1040 PM CDT MON AUG 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RAWLINS AND
NORTHWESTERN THOMAS COUNTIES UNTIL 1130 PM CDT...

AT 1039 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF BREWSTER...MOVING NORTHEAST AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN
RAWLINS AND NORTHWESTERN THOMAS COUNTIES.

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 40 AND 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3962 10103 3935 10129 3941 10139 3957 10139
      3957 10140 3975 10133
TIME...MOT...LOC 0339Z 208DEG 13KT 3947 10135

BULLER
Special weather statement, Aug 22, 10:42 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
942 PM MDT MON AUG 22 2016

KSZ001-013-230430-
CHEYENNE KS-SHERMAN KS-
942 PM MDT MON AUG 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE AND
NORTHEASTERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 1030 PM
MDT/1130 PM CDT/...

AT 942 PM MDT/1042 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 10 MILES NORTH OF GOODLAND...MOVING NORTHEAST AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
CHEYENNE AND NORTHEASTERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3967 10141 3958 10141 3937 10158 3947 10181
      3978 10167
TIME...MOT...LOC 0342Z 208DEG 12KT 3950 10167

BULLER
Special weather statement, Aug 23, 12:21 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1121 PM MDT MON AUG 22 2016

KSZ001>003-014-NEZ079>081-230600-
DECATUR KS-CHEYENNE KS-THOMAS KS-RAWLINS KS-DUNDY NE-RED WILLOW NE-
HITCHCOCK NE-
1121 PM MDT MON AUG 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DECATUR...RAWLINS...
NORTHWESTERN THOMAS AND NORTHEASTERN CHEYENNE COUNTIES IN
NORTHWESTERN KANSAS...EASTERN DUNDY...HITCHCOCK AND WESTERN RED
WILLOW COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL MIDNIGHT MDT/100 AM
CDT/...

AT 1121 PM MDT/1221 AM CDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTH OF BENKELMAN
TO 10 MILES NORTH OF LEVANT. MOVEMENT WAS NORTHEAST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MCCOOK...ATWOOD...BENKELMAN...TRENTON...CULBERTSON...BIRD CITY AND
PALISADE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 4002 10054 3945 10129 3999 10171 4035 10142
      4035 10070
TIME...MOT...LOC 0521Z 228DEG 9KT 4023 10156 3953 10123

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 7:40 PM CDTSpecial Weather StatementGLDSherman50 min
Aug 22, 8:07 PM CDTSevere Thunderstorm WarningGLDSherman53 min
Aug 22, 8:27 PM CDTSevere Thunderstorm WarningGLDSherman48 min
Aug 22, 8:59 PM CDTSevere Thunderstorm WarningGLDSherman, Thomas46 min
Aug 22, 10:40 PM CDTSpecial Weather StatementGLDThomas50 min
Aug 22, 10:42 PM CDTSpecial Weather StatementGLDCheyenne48 min
Aug 23, 1:04 AM CDTSpecial Weather StatementGLDDecatur, Rawlins41 min
Aug 22, 8:38 PM CDTSpecial Weather StatementGLDKit Carson52 min
Aug 23, 1:50 AM CDTSpecial Weather StatementGLDRed Willow25 min

Nearby

Special Weather Statements in Kansas, 2016Special Weather Statements in Nebraska, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.